Thunderstorm Wind, Otsego
- When
- August 29, 5:00 PM EST
- Where
- Otsego County, Morris
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.550, -75.250
Trees and wires downed.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 29, 1:13 PM EST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 142 PM EDT FRI AUG 29 2003 COLD FRONT MOVES THROUGH NY/PA OVERNIGHT. ATMOSPHERE TO REMAIN A BIT UNSTABLE TONIGHT AND BEST DYNAMICS WITH UL JET WILL SKIRT NORTHERN NY. WILL CONTINUE SCATTERED THUNDER FOR MOST ZONES. COLD FRONT TO STALL OVER NEXT 24H AND BECOME STATIONARY. SIG POLAR PUSH BEHIND FRONT BRINGS 0C 850 ISOTHERM INTO SOUTHERN ONTARIO. TEMP GRADIENT WILL LAY ACROSS FA SATURDAY. THERE IS SOME LIFT OVER FINGER LAKES AND WESTERN MOHAWK VALLEY WITH ELONGATED VORTICITY HANGING OVER SOUTHERN ONTARIO. COMBINED WITH 1000-850MB LAPSE RATES OF 5C TO 6C AND WIND FLOW OFF OF LAKE ONTARIO...CANNOT RULE OUT AFTERNOON CONVECTIVE SHOWERS OVER NORTHERN FA. AT THE VERY LEAST WOULD EXPECT A FAIR AMT OF CU TO FIRE WITH ANY HEATING. INFLUENCE OF HIGH CREATES SOME CLEARING EARLY SAT NIGHT. COOL BL TEMPS SHOULD LEAD TO A COOL OVERNIGHT. LOOKS LIKE A GENERAL 44 TO 49 RANGE WITH READINGS DOWN NEAR 40 IN RURAL VALLEYS. DISAGREEMENT AMONG MODELS STARTS IN ERNEST SUNDAY. GFS SPREADS CLOUDS AND PRECIP BACK IN SUNDAY AS NEXT WAVE ROTATES OUT OF THE CENTRAL PLAINS TOWARD PA UP ALONG STATIONARY FRONT. ETA ON THE OTHER HAND KEEPS INFLUENCE OF HIGH IN CONTROL. OMEGA LIFT LOOKS OVERDONE BASED ON WEAK ELONGATED VORTICITY AREA AND FRONT PUSHING SOUTH OF HIGH. LEANING TOWARD ETA SOLN ATTM. EXTENDED FORECAST (SUN NIGHT - FRI) FRONTAL BOUNDARY WILL STALL OVER SOUTHERN PENNSYLVANIA WITH BEST H85 BAROCLINIC ZONE OVER CENTRAL/NRN PENNSYLVANIA. WITH SEVERAL SHORT WAVES MOVING ACROSS AREA IN UPPER LEVEL SOUTHWEST FLOW WILL GO WITH CHC POPS NE PA SUNDAY NIGHT AND INTO CENTRAL ZONES MONDAY AND MONDAY NIGHT. TUESDAY THROUGH THURSDAY INCLUDED CHC POPS ACROSS ENTIRE CWA AS INCREASING TROPICAL MOISTURE MAY ADVECT INTO THE REGION FROM THE GULF COAST STATES. FOR NOW FRIDAY LOOKS DRY WITH HIGH PRESSURE BUILDING IN FROM THE UPPER GREAT LAKES. AVIATION... MVFR CONDITIONS WILL PREVAIL THIS AFTERNOON AND EARLY EVENING DUE TO CEILINGS AND HAZE. SCATTERED THUNDERSTORMS AHEAD OF A COLD FRONT WILL PRODUCE BRIEF IFR CONDITIONS THROUGH THE EVENING HOURS DUE TO VISIBILITY RESTRICTIONS. OVERNIGHT CEILINGS AND AREAS OF FOG WILL PRODUCE WIDESPREAD MVFR CONDITIONS. BY MID MORNING SATURDAY VFR CONDITIONS ALL LOCATIONS. PADAVONA...PUBLIC RRM...AVIATION/EXTENDED .BGM...SVR TSTRM WATCH 15Z-20Z NYZ009-015>018-022>025-036-037-044-045-055-056
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-291045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 445 AM EDT FRI AUG 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... A COLD FRONT WILL APPROACH WESTERN NEW YORK THIS AFTERNOON, WITH SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF IT IN CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. THERE IS A SLIGHT CHANCE THAT STORMS COULD BECOME SEVERE OVER NORTHERN PORTIONS OF THE AREA, WITH THE MAIN THREAT BEING DAMAGING WINDS. THUNDERSTORMS WILL ALSO CONTAIN HEAVY RAIN...SO URBAN/SMALL STREAM FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED TODAY.
NYZ017-018-044-292000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 301 PM EDT FRI AUG 29 2003 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS NEAR CORTLAND....OR ABOUT OVER SEMPRONIUS....MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... TRUXTON AND TRIPOLI AT 330 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. JFC ** NAME ***
NYZ009-015>018-022>025-036-037-044>046-055>057-300100- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 337 PM EDT FRI AUG 29 2003 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 900 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE... MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN... TIOGA...TOMPKINS AND YATES. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.WEATHER.GOV. MUNDSCHENK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
510 PM EDT FRI AUG 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM PLYMOUTH NY WIND DAMAGE
08/29/03 CHENANGO MOBILE HOME DESTROYED.
TREES AND POWERLINES
DOWN.REPORTED BY EMERGENCY
MANAGEMENT
0430 PM MCCLAIN NY WIND DAMAGE
08/29/03 TOMPKINS TREES DOWN ON WIRES AND A
HOUSES. REPORTED BY
EMERGENCY MANAGEMENT
MSENYZ022>025-045-055-056-PAZ038-292300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 556 PM EDT FRI AUG 29 2003 ...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 552 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS FROM ODESSA TO 28 MILES SOUTHWEST OF CORNING...MOVING EAST AT 40 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... WEST ELMIRA AND ELMIRA AT 615 PM. CHEMUNG AT 640 PM. SAYRE AND WAVERLY AT 645 PM. ATHENS AND OWEGO AT 650 PM. ENDICOTT AT 700 PM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. JFC
The Binghamton radar (KBGM), 72 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and wires downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332528.